Can Bystolic Cause Hair Loss? Side Effects and Alternatives

Medically reviewed by Dr. Bilal Khan M.B.B.S.
Written by Our Editorial Team
Last updated

Bystolic, also known as Nebivolol, is a medication commonly used to treat high blood pressure (hypertension)2. As with any medication, Bystolic can have side effects. One side effect that some people are concerned about is hair loss. In this article, we will explore the connection between Bystolic and hair loss, reviewing the available evidence to provide a comprehensive answer to the question: Can Bystolic cause hair loss?

Can Bystolic Cause Hair Loss?

There are conflicting reports about whether Bystolic can cause hair loss. Some sources suggest that hair loss is not a recognized side effect of Bystolic8. However, other sources indicate that hair loss is a common concern for those taking beta-blockers like Bystolic4. A Phase IV clinical study found that hair loss was reported among people who took Bystolic, particularly in women over 60 years old who have been taking the drug for 1-6 months7.

Evidence of Hair Loss in Bystolic Users

A study of 18 people who experienced hair loss while taking Bystolic found that 7.14% reported the least severe hair loss, 57.14% experienced moderate hair loss, and 35.71% suffered severe hair loss6. Among these individuals, 9.09% recovered from hair loss while still on the drug, 18.18% recovered after discontinuing Bystolic, and 72.73% had not yet recovered6. It is important to note that the official side effects of Bystolic do not list hair loss10.

What to Do If You Suspect Bystolic is Causing Hair Loss?

If you are taking Bystolic and suspect it may be causing hair loss, it is important to consult your doctor for a comprehensive evaluation. Your doctor can help determine if Bystolic is indeed causing your hair loss and recommend alternative treatments or adjustments to your medication regimen if necessary. It is crucial not to stop taking Bystolic without consulting your healthcare professional, as doing so could worsen your hypertension and potentially cause other complications2.

Other Medications That Can Cause Hair Loss

While the connection between Bystolic and hair loss is not fully established, there are other medications known to cause hair loss. For example, some vitamin A-derived medications such as isotretinoin (Accutane) and tretinoin (Retin-A) can lead to hair loss5. It is essential to consult with your healthcare provider if you suspect any medication you are taking might be causing hair loss.

Conclusion

In conclusion, the connection between Bystolic and hair loss is not definitive. Some evidence suggests that hair loss can occur in individuals taking Bystolic, particularly among women over 60 years old. However, hair loss is not listed as an official side effect of the medication. If you are concerned about hair loss while taking Bystolic, it is essential to consult with your healthcare provider to determine the best course of action for your specific situation.

Address the appearance of your visible scalp with the Scandinavian Biolabs Hair Growth Routine. Formulated with the intent of being a supportive step in your hair care journey, this routine has been researched. Experience a blend of natural ingredients and scientific knowledge. Consider making a choice for your hair's well-being today.

Read more:

Dr. Bilal Khan M.B.B.S. graduated from the Jinnah Sindh University in Karachi. He'll take the official medical licensing program in the US (USMLE) in September 2023. Bilal has a passion for research and has extensively fact-check and medically review articles under his name to make sure you have the most accurate information.